Rigidity Theorems in Riemannian Geometry

  • Christopher B. Croke
Part of the The IMA Volumes in Mathematics and its Applications book series (IMA, volume 137)


The purpose of this chapter is to survey some recent results and state open questions concerning the rigidity of Riemannian manifolds. The starting point will be the boundary rigidity and conjugacy rigidity problems. These problems are connected to many other problems (Mostow-Margulis type rigidity, isopectral problems, isoperimetric inequalities etc.). We will restrict our attention to those results that have a direct connection to the boundary rigidity problem (see Section 2) or the conjugacy rigidity problem (see Section 4). Even with that restriction the connections are numerous and the author was forced to select the topics covered here in accordance with rather subjective criteria. A few of the topics not covered are mentioned in Section 11 but there are others.


Riemannian Manifold Symmetric Space Negative Curvature Conjugate Point Closed Geodesic 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [A-D-H]
    L. Andersson, M. Dahl, and R. Howard, Boundary and lens rigidity of Lorentzian surfaces, Trans. Amer. Math. Soc. 348 (1996), no. 6, 2307–2329.MathSciNetzbMATHCrossRefGoogle Scholar
  2. [An]
    M. Anderson, Remarks on the compactness of isospectral sets in low dimensions, Duke Math. J. 63 (1991), 699–711.MathSciNetzbMATHCrossRefGoogle Scholar
  3. [Ar]
    M. Arcostanzo, Des métriques finslériennes sur Ie disque ä partir d’une fonction distance entre les points du bord, Comm. Math. Helv. 69 (1994), 229–248.MathSciNetzbMATHCrossRefGoogle Scholar
  4. [Ar-Mi]
    M. Arcostanzo and R. Michel, Métriques de revolution d’un disque et in- variance par rotation de la longueur des géodésiques, Geom. Dedicata 76 (1999), no. 2, 197–209.MathSciNetzbMATHCrossRefGoogle Scholar
  5. [Ba]
    W. Ballmann, Nonpositively curved manifolds of higher rank, Annals, of Math. (2), 122 (1985), 597–609.zbMATHCrossRefGoogle Scholar
  6. [Ban]
    V. Bangert, Geodesic rays, Busemann functions and montone twist maps. Gale. Var. Part. Diff. Eq. 2 (1994), no. 1, 49–63.MathSciNetzbMATHCrossRefGoogle Scholar
  7. [Be]
    M. Berger, Une bourne inférieure pour le volume d’une variété riemanni- enne en function du rayon d’injectivité, Ann. Inst. Fourier (Grenoble) 30 (1980), no. 3, 259–265.MathSciNetzbMATHCrossRefGoogle Scholar
  8. [Be-Ka]
    M. Berger and J.L. Kazdan, A Sturm-Liouville inequality with applications to an isoperimetric inequality for volume in terms of injectivity radius, and to Wiedersehen manifolds, in General Inequalities 2 (Proceedings of the second International Conference on General Inequalities, 1978), E.F. Beckenbach (ed.), ISNMA47, Birkhauser Verlag, no. 3, pp. 251–254.Google Scholar
  9. [B-C-G1]
    G. Besson, G. Courtois, and S. Gallot, Entropies et rigidités des espaces localement symétriques de courbure strictement négative, Geom. Funct. Anal. 5 (1995), no. 5, 731–799.MathSciNetzbMATHCrossRefGoogle Scholar
  10. [B-C-G2]
    G. Besson, G. Courtois, and S. Gallot, Minimal entropy and Mostow’s rigidity theorems, Ergodic Theory Dynam. Systems 16 (1996), no. 4, 623–649.MathSciNetCrossRefGoogle Scholar
  11. [Bo]
    F. Bonahon, Surfaces with the same marked length spectrum. Topology Appl. 50 (1993), no. 1, 55–62.MathSciNetzbMATHCrossRefGoogle Scholar
  12. [B-P-P]
    R. Brooks, P. Perry, and P. Petersen, Compactness and finiteness theorems for isospectral manifolds, J. Reine Angew. Math. 426 (1992), 67–89.MathSciNetzbMATHGoogle Scholar
  13. [Br]
    R. Brooks, Cheng’s theorem in LP spectral geometry. Algebra i Analiz 8 (1996), no. 2, 98–102; translation in St. Petersburg Math. J. 8 (1997), no. 2, 255–258.MathSciNetGoogle Scholar
  14. [Bu-Iv1]
    D. Burago and S. Ivanov, Riemannian tori without conjugate points are flat, Geom. Funct. Anal. 4 (1994), no. 3, 259–269.MathSciNetzbMATHCrossRefGoogle Scholar
  15. [Bu-Iv2]
    D. Burago and S. Ivanov, On asymptotic volume of Finsler tori, minimal surfaces in normed spaces, and symplectic filling volume (preprint).Google Scholar
  16. [Bu-Ka]
    K. Burns and A. Katok, Manifolds with non-positive curvature, Ergod. Th. & Dynam. Syst. 5 (1985), 307–317.MathSciNetzbMATHGoogle Scholar
  17. [Bu-Sp]
    K. Burns and R. Spatzier, Manifolds of nonpositive curvature and their buildings, Inst. Hautes Études Sei. Publ. Math. 65 (1987), 35–59.MathSciNetzbMATHCrossRefGoogle Scholar
  18. [Bu-Ko]
    S.V. Buyalo and V.L. Kobelsku, Geometrization of graph-manifolds. 11. Isometric geometrization (Russian) Algebra i Analiz 7, no. 3 (1995), 96–117; translation in St. Petersburg Math. J. 7 (1996), no. 3, 387–404.zbMATHGoogle Scholar
  19. [Cao]
    J. Cao, Rigidity for non-compact surfaces of finite area and certain Kähler manifolds, Ergodic Theory Dynam. Systems 15 (1995), no. 3, 475–516.MathSciNetzbMATHCrossRefGoogle Scholar
  20. [Ch-Ya]
    S.-Y. Chang and P. Yang, Isospectral conformal metrics on 3-manifolds, J. Amer. Math. Soc. 3 (1990), no. 3, 117–145.MathSciNetzbMATHGoogle Scholar
  21. [Co-Fa]
    C. Connell and B. Farb, Minimal entropy rigidity for lattices in products of rank one symmetric spaces (preprint).Google Scholar
  22. [Cr1]
    C. Croke, Conjugacy rigidity for nonpositively curved graph manifolds (preprint).Google Scholar
  23. [Cr2]
    C. Croke, Rigidity and the distance between boundary points, J. Diff. Geom. 33 (1991), 445–464.MathSciNetzbMATHGoogle Scholar
  24. [Cr3]
    C. Croke, Rigidity for surfaces of non-positive curvature, Comm. Math. Helv. 65 (1990), no. 1, 150–169.MathSciNetzbMATHCrossRefGoogle Scholar
  25. [Cr4]
    C. Croke, Volumes of balls in manifolds without conjugate points, International J. Math. 3 (1992), no. 4, 455–467.MathSciNetzbMATHCrossRefGoogle Scholar
  26. [C-D-S]
    C. Croke, N. Dairbekov, and V. Sharafutdinov, Local boundary rigidity of a compact Riemannian manifold with curvature bounded above, Trans. Amer. Math. Soc. 325 (2000), no. 9, 3937–3956.MathSciNetCrossRefGoogle Scholar
  27. [C-E-K]
    C. Croke, P. Eberlein, and B. Kleiner, Conjugacy and rigidity for nonpositively curved manifolds of higher rank. Topology 35 (1996), 273–286.MathSciNetzbMATHCrossRefGoogle Scholar
  28. [C-F-F]
    C. Croke, A. Fathi, and J. Feldman, The marked length-spectrum of a surface of nonpositive curvature, Topology 31 (1992), no. 4, 847–855.MathSciNetzbMATHCrossRefGoogle Scholar
  29. [Cr-Kl1]
    C. Croke and B. Kleiner, Conjugacy and Rigidity for Manifolds with a Parallel Vector Field, J. Diff. Geom.39 (1994), 659–680.MathSciNetzbMATHGoogle Scholar
  30. [Cr-K12]
    C. Croke and B. Kleiner, A rigidity theorem for simply connected manifolds without conjugate points, Ergod. Th. & Dynam. Syst. 18 (1998), pt. 4, 807–812.MathSciNetzbMATHCrossRefGoogle Scholar
  31. [Cr-K13]
    C. Croke and B. Kleiner, A rigidity theorem for manifolds without conjugate points, Ergod. Th. & Dynam. Syst. 18 (1998), pt. 4, 813–829.MathSciNetzbMATHCrossRefGoogle Scholar
  32. [Cr-Sh]
    C. Croke and V. Sharafutdinov, Spectral rigidity of a compact negatively curved manifold, Topology 37 (1998), 1265–1273.MathSciNetzbMATHCrossRefGoogle Scholar
  33. [Du-Gu]
    J. Duistermaat and V. Guillemin, The spectrum of positive elliptic operators and periodic bicharacteristics. Invent. Math. 29 (1975), no. 1, 39–79.MathSciNetzbMATHCrossRefGoogle Scholar
  34. [Eb]
    P. Eberlein, Geometry of2-step nilpotent groups with a left invariant metric, Ann. Sci. École Norm. Sup. (4) 27 (1994), no. 5, 611–660.MathSciNetzbMATHGoogle Scholar
  35. [Eb-He]
    P. Eberlein and J. Heber, A differential geometric characterization of symmetric spaces of higher rank, Inst. Hautes Études Sci. Publ. Math. 71 (1990), 33–44.MathSciNetzbMATHCrossRefGoogle Scholar
  36. [Fa]
    H.-R. Fanai, Conjugaison géodsique des nilvariétés de rang deux (French), J. Lie Theory 10 (2000), no. 1, 147–155.MathSciNetzbMATHGoogle Scholar
  37. [Fe-Or]
    J. Feldman and D. Ornstein, Semi-rigidity of horocycle flows over surfaces of variable negative curvature, Ergod. Th. & Dynam. Syst. 7 (1987), 49–74.MathSciNetzbMATHGoogle Scholar
  38. [Fo]
    P. Foulon, locally symmetric Finsler spaces in negative curvature (preprint).Google Scholar
  39. [Fr-Ma]
    A. Freire and R. Mane, On the entropy of the geodesic flow in manifolds without conjugate points. Invent. Math. 69 (1982), 375–392.MathSciNetzbMATHCrossRefGoogle Scholar
  40. [Go-Go]
    C. Gordon and R. Cornet, Spectral geometry on nilmanifolds. Progress in inverse spectral geometry, 23–49, Trends Math., Birkhäuser, Basel, 1997.Google Scholar
  41. [G-M-S]
    C. Gordon, Y. Mao, and D. Schueth, Symplectic rigidity of geodesic flows on two-step nilmanifolds, Ann. Sci. École Norm. Sup. (4), 30 (1997), no. 4, 417–427.MathSciNetzbMATHGoogle Scholar
  42. [Go-Wi]
    C. Gordon and E. Wilson, Isospectral deformations of compact solvmani- folds, J. Diff. Geom. 19 (1984), 241–256.MathSciNetzbMATHGoogle Scholar
  43. [Gr-Gu]
    L. Green and R. Gulliver, Planes without conjugate points, J. Diff. Geom. 22 (1985), 43–47.MathSciNetzbMATHGoogle Scholar
  44. [Gr-Wu]
    R. Greene and H.H. Wu, On a new gap phenomenon in Riemannian Geometry, Proc. Nat. Acad. Sci. U.S.A. 79 (1982), no. 2, part 1, 714–715.MathSciNetzbMATHCrossRefGoogle Scholar
  45. [Grog]
    S. Grognet, Plots magnétiques en courbure negative (French), Ergodic Theory Dynam. Systems 19 (1999), no. 2, 413–436.MathSciNetzbMATHCrossRefGoogle Scholar
  46. [Gro]
    M. Gromov, Filling Riemannian manifolds, J. Diff. Geom. 18 (1983), 1–147.MathSciNetzbMATHGoogle Scholar
  47. [Gu-Ka1]
    V. Guillemin and D. Kazhdan, Some inverse spectral results for negatively curved 2-manifolds, Topology 19 (1980), 301–312.MathSciNetzbMATHCrossRefGoogle Scholar
  48. [Gu-Ka2]
    V. Guillemin and D. Kazhdan, Some inverse spectral results for negatively curved n-manijolds, Proc. Sympos. Pure Math. 36, Amer. Math. Soc., Providence RI, 1980, 153–180.Google Scholar
  49. [Gul]
    R. Gulliver, On the variety of manifolds without conjugate points, Trans. Amer. Math. Soc. 210 (1975), 185–201.MathSciNetzbMATHGoogle Scholar
  50. [Ha1]
    U. Hamenstädt, Time-preserving conjugacies of geodesic flows, Ergod. Th. & Dynam. Sys. 12 (1992), 67–74.zbMATHCrossRefGoogle Scholar
  51. [Ha2]
    U. Hamenstädt, Cocycles, symplectic structures and intersection, Geom. Funct. Anal. 9 (1999), no. 1, 90–140.MathSciNetzbMATHCrossRefGoogle Scholar
  52. [Her]
    G. Herglotz, Uber die Elastizitaet der Erde bei Beruecksichtigung ihrer variablen Dichte, Zeitschr. fur Math. Phys. 52 (1905), 275–299.Google Scholar
  53. [Ho]
    E. Hopf, Closed surfaces without conjugate points, Proc. Nat. Ac. Sc. USA 34 (1948), 47–51.MathSciNetzbMATHCrossRefGoogle Scholar
  54. [Iv]
    S. Ivanov, On two-dimensional minimal fillings (preprint).Google Scholar
  55. [Ja-Sh]
    W. Jaco and P. Shalen, Seifert fibred spaces in 3-manifolds, Mem. Amer. Math. Soc. 220 (1979).Google Scholar
  56. [Jo]
    K. Johansson, Homotopy equivalences of 3-manifolds with boundary, Springer LNM 761 (1979).Google Scholar
  57. [Ki-Yi]
    C-W Kim and J-W Yim, Rigidity of noncompact Finsler manifolds, Geom. Dedicata 81 (2000), no. 2, 245–259.MathSciNetzbMATHCrossRefGoogle Scholar
  58. [L-S-U]
    M. Lassas, V. Sharafutdinov, and G. Uhlmann, Semiglobal rigidity for Riemannian metrics (preprint).Google Scholar
  59. [Le]
    B. Leeb, 3-manifolds with(out) metrics of nonpositive curvature. Invent. Math. 122 (1995), 277–289.MathSciNetzbMATHCrossRefGoogle Scholar
  60. [Man]
    A. Manning, Topological entropy for geodesic flows, Ann. of Math. (2) 110 (1979), no. 3, 567–573.MathSciNetzbMATHCrossRefGoogle Scholar
  61. [Mai]
    A. Mal’cev, On isomorphic matrix representations of infinite groups (Russian) Mat. Ree. Math. [Mat. Sbornik] N.S. 8 (1940), no. 50, 405–422.MathSciNetGoogle Scholar
  62. [Mu1]
    R.G. Mukhometov, Inverse kinematic problem of seismic on the plane, Math. Problems of geophysics, Akad. Nauk. SSSR, Sibirsk.Otdel., Vychisl. Tsentr, Novosibirsk, 6 (1975), no. 2, 243–252 (Russian).Google Scholar
  63. [Mu2]
    R.G. Mukhometov, The reconstruction problem of a two-dimensioina; Riemannian metric, and integral geometry, Soviet Math. Dokl. 18 (1977), no. 1, 27–37.zbMATHGoogle Scholar
  64. [Mu3]
    R.G. Mukhometov, On a problem of reconstructing Riemannian metrics, Siberian Math. J. 22 (1982), no. 3, 420–433.MathSciNetCrossRefGoogle Scholar
  65. [Mi]
    R. Michel, Sur la rigidité imposée par la longuer des géodésiques, Inv. Math. 65 (1981), 71–83.zbMATHCrossRefGoogle Scholar
  66. [MO]
    M. Min-Oo, Spectral rigidity for manifolds with negative curvature operator, Gontemp. Math. 51 (1986), 99–103.MathSciNetCrossRefGoogle Scholar
  67. [Ot1]
    J.-P. Otal, Le spectre marqué des longueurs des surfaces ä courbure négative, Ann. of Math. 131 (1990), 151–162.MathSciNetzbMATHCrossRefGoogle Scholar
  68. [Ot2]
    J.-P. Otal, Sur les longueurs des géodésiques d’une métrique ä courbure négative dans le disque. Comment. Math. Helv, 65 (1990), no. 2, 334- 347.Google Scholar
  69. [Pe-Sh]
    L. Pestov and A. Sharafutdinov, Integral geometry of tensor fields on a manifold of negative curvature, Novosibirsk (transl. from Sibirskii Math. Zhurnal 29 (1988), no. 3, 114–130.MathSciNetzbMATHGoogle Scholar
  70. [Ro1]
    V.G. Romanov, Reconstructing a function by means of integrals along a family of curves, Sibirsk. Mat. Zh. 8,(1967), no. 5, 1206–1208.MathSciNetzbMATHGoogle Scholar
  71. [Ro2]
    V.G. Romanov, Integral geometry on geodesies of an isotropic Riemannian metric, Soviet Math. Dokl. 19 (1979), no. 4, 847–851.MathSciNetGoogle Scholar
  72. [Sch]
    V. Schroeder, Rigidity of nonpositively curved graphmanifolds. Math. Ann. 274 (1986), 19–26.MathSciNetzbMATHCrossRefGoogle Scholar
  73. [Vi]
    M. Vignéras, Variétés riemanniennes isospectrales et non isométriques, Ann. of Math. 110 (1980), 21–32.CrossRefGoogle Scholar
  74. [We]
    A. Weinstein, Fourier integral operators,quantization and the spectra of Riemannian manifolds, Colloques Internationaux C.N.R.S., no. 273 — Géométrie symplectique et physique mathematique (1975), 289–298.Google Scholar
  75. [Wi-Zo]
    E. Wiechert and K. Zoepprtz, Uher Erdhehenwellen, Nachr. Königl. Geselschaft Wiss, Göttingen 4 (1907), 415–549.Google Scholar

Copyright information

© Springer-Verlag New York, Inc. 2004

Authors and Affiliations

  • Christopher B. Croke
    • 1
  1. 1.Department of MathematicsUniversity of PennsylvaniaPhiladelphiaUSA

Personalised recommendations